Doctors are getting worried, and surprisingly, the reason is not COVID-19, but a TikTok challenge, which could pose health ramifications especially with teenagers. This is the now very popular "Benadryl Challenge," and it has resulted in a number of hospitalisations among young people.
The infamous "Benadryl Challenge" is a fad that is found on TikTok. The one being challenged, mostly teens, are coaxed to take several doses of the antihistamine drug diphenhydramine (Benadryl) until they either trip out or hallucinate. Although this drug is classified as over-the-counter (OTC), taking more than the required dose can be dangerous.
Dr Adam Berman, toxicologist and an emergency medicine physician at the Long Island Jewish Medical Center relayed to Fox News that while the Benadryl Challenge may look really fun, it can be deadly and potentially lethal.
Berman further stated that the drug is safe if taken within regular or normal doses. However, when there is an overdose of Benadryl, the heart would start beating irregularly and can even result in the heart stopping altogether. Another danger of too much Benadryl is experiencing seizures and also extreme drowsiness. He likewise underscored the level of danger that the person is in, when he suffers from both drowsiness and seizures.
Another health expert, Dr Kelly Johnson-Arbor, medical director at the National Capital Poison Center, said that when large amounts of Benadryl is taken in, serious toxicity can occur. Hallucinations occur because too much of the medicine affects the brain as well. Worse case is a cardiac arrest, heart rhythm problems, even death.
A Lenox Hill Hospital emergency physician in New York, Dr Robert Glatter, said that if the overdose is significant, it could require intubation. Bottom line is that as the person approaches the state of hallucinations, their risk of suffering from adverse health consequences like seizures and cardiac arrhythmias increases.
Because of the popularity and the danger that the Benadryl Challenge poses, Johnson and Johnson emailed Fox News saying that the TikTok trend is "extremely concerning, dangerous" and that it must be stopped immediately. They also said that they are working with the tech company to determine the steps they can take to put a halt to the dangerous trend.